Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Feb 8, 2009, 8:16 PM CST for 4 counties in Texas. It was in force for 59 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2009, 8:16 PM CST (02:16 UTC)
- Expired
- Feb 8, 2009, 9:15 PM CST
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 8:22 PM CST | TSTM WND GST 61 | 5 Ene Hereford, TX | |
| Feb 8, 8:30 PM CST | TSTM WND GST 60 | Dawn, TX | |
| Feb 8, 8:52 PM CST | TSTM WND GST 65 | 8 S Amarillo, TX | I 27 AT MCCORMICK RD. RELAYED BY MEDIA. |
| Feb 8, 8:52 PM CST | TSTM WND GST 68 | Bushland, TX | |
| Feb 8, 8:53 PM CST | TSTM WND GST 60 | Bushland, TX | RELAYED THROUGH THE AMARILLO EOC |
| Feb 8, 9:01 PM CST | TSTM WND GST 65 | 4 Nw Amarillo, TX | LORENZO DE ZAVALA MIDDLE SCHOOL |
| Feb 8, 9:02 PM CST | TSTM WND GST 60 | 6 Nw Amarillo, TX | |
| Feb 8, 9:10 PM CST | TSTM WND DMG | 1 N Amarillo, TX | DOWNED POWER LINES NEAR DOWNTOWN POST OFFICE |
| Feb 8, 9:10 PM CST | TSTM WND DMG | 8 Ssw Amarillo, TX | DOWNPOWER LINES AT CLAUDE HIGHWAY AND WASHINGTON |
| Feb 8, 9:10 PM CST | TSTM WND GST 58 | 7 N Amarillo, TX | |
| Feb 8, 9:14 PM CST | TSTM WND GST 63 | 17 Nnw Amarillo, TX | LAHEY CREEK SCHOOL NET SITE. |
| Feb 8, 9:16 PM CST | TSTM WND GST 59 | 6 Ene Amarillo, TX | |
| Feb 8, 9:18 PM CST | TSTM WND GST 59 | 6 Ene Amarillo, TX | |
| Feb 8, 9:19 PM CST | TSTM WND GST 64 | 8 E Amarillo, TX | HIGHLAND PARK SCHOOL NET SITE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 5:14 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KAMA 090216
SVRAMA
TXC117-359-375-381-090315-
/O.NEW.KAMA.SV.W.0002.090209T0216Z-090209T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CST SUN FEB 8 2009
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
SOUTHWESTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS
NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 915 PM CST
* AT 815 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 13 MILES SOUTHWEST OF VEGA TO HEREFORD...MOVING NORTHEAST AT
50 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAKE TANGLEWOOD...
CANYON...
WILDORADO...
VEGA...
VALLEY DE ORO...
UMBARGER...
DAWN...
BUSHLAND...
BUFFALO LAKE...
AMARILLO...
HEREFORD...
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3475 10244 3516 10271 3562 10202 3526 10162
3512 10163 3475 10217
TIME...MOT...LOC 0216Z 231DEG 37KT 3519 10259 3480 10231
$$
CLK1 follow-up statement
000
WWUS54 KAMA 090239
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CST SUN FEB 8 2009
TXC117-359-375-381-090315-
/O.CON.KAMA.SV.W.0002.000000T0000Z-090209T0315Z/
OLDHAM TX-POTTER TX-RANDALL TX-DEAF SMITH TX-
838 PM CST SUN FEB 8 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CST
FOR EASTERN DEAF SMITH...NORTHWESTERN RANDALL...SOUTHWESTERN POTTER
AND SOUTHEASTERN OLDHAM COUNTIES...
AT 838 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF VEGA TO 8 MILES NORTHWEST OF UMBARGER
TO BUFFALO LAKE...OR ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
VEGA TO 17 MILES WEST OF CANYON TO 15 MILES EAST OF HEREFORD...MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILDORADO...
VALLEY DE ORO...
UMBARGER...
TIMBERCREEK CANYON...
LAKE TANGLEWOOD...
CANYON...
BUSHLAND...
AMARILLO...
BUFFALO LAKE...
DAWN...
VEGA...
HEREFORD...
A GUST OF 61 MPH WAS MEASURED IN HEREFORD. THIS IS A DANGEROUS STORM...SEEK
SAFE SHELTER AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.
LAT...LON 3475 10244 3516 10271 3562 10202 3526 10162
3512 10163 3475 10217
TIME...MOT...LOC 0238Z 231DEG 37KT 3537 10236 3507 10216
3487 10208
$$
CLKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 6:12 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 8, 6:12 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 612 PM CST SUN FEB 8 2009 .AVIATION... 0000 UTC TAFS...MAIN CONCERN CENTERS ON CONVECTION DEVELOPMENT IN THE BEGINNING OF THE FORECAST PERIOD AND STRENGTH OF WINDS THROUGHOUT THE TAF FORECAST PERIOD. LINE OF THUNDERSTORMS IN EASTERN NM LIFTING TO THE NORTH NORTHEAST AHEAD OF APPROACHING COLD FRONT WHICH IS DRAPED IN CENTRAL NM. THESE STORMS SHOULD ENTER THE TERMINALS AROUND 02-04Z. HAVE INSERTED TEMPO GROUPS THROUGH 06-08Z ALTHOUGH WILL HAVE TO EVALUATE TIMING OF THIS LINE AS IT MAY MOVE THROUGH QUICKER. SURFACE LOW LIFTS NORTHWARD... INTO THE PANHANDLES EARLY MONDAY WITH ANY LINGERING -SHRA DRY AIR WRAPS INTO THE AREA BEHIND THIS SYSTEM WHICH WILL EFFECTIVELY SUPPRESS ADDITIONAL PRECIP CHANCES. SUSTAINED WINDS CONTINUE TO INCREASE THIS EVENING AND ITS POSSIBLE TO SEE GUSTS UP TO 40 KTS WITH ANY STORM. SURFACE LOW FURTHER DEEPENS AS IT HEADS INTO SOUTHERN NE MONDAY AFTERNOON. GRADIENT WINDS WILL STRENGTHEN IN RESPONSE TO TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE PLAINS. HELD OF ON MENTIONING AWW WINDS BUT NOT OUT OF THE QUESTION TO SEE WINDS APPROACH AWW CRITERIA BY THE AFTERNOON. CLK && .PREV DISCUSSION... /ISSUED 350 PM CST SUN FEB 8 2009/ DISCUSSION... RAPID LL MOISTURE ADVECTION KEPT LOW TO MID CLOUD COVER IN PLACE DURING THE DAY. THIS MOISTURE WILL COMBINE WITH AN APPROACHING UPPER LEVEL TROUGH AND PACIFIC COLD FRONT TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING INTO MONDAY MORNING. THERE IS CERTAINLY SOME SEVERE POTENTIAL WITH THIS ACTIVITY...AND CURRENTLY THINKING THE THREAT WILL REVOLVE AROUND STRONG WINDS STEMMING FROM A SQUALL LINE WITH A FEW HAILERS POSSIBLE. FORECAST SOUNDINGS INDICATE STEEPENING MID LEVEL LAPSE RATES THIS EVENING ALONG WITH INCREASING MID LEVEL MOISTURE ADVECTION. THE SHORT LIVED BACKED LL WINDS QUICKLY BECOME WESTERLY AS THIS UPPER WAVE ADVANCES ON THE PANHANDLES. THUS THE CONCERN FOR A DEVELOPING LINEAR EVENT...WITH ENOUGH ENERGY TO SUPPORT MARGINALLY SEVERE HAIL. AS FOR TIMING...BASED ON WV IMAGERY...THE LEADING EDGE OF THE UPPER WAVE APPEARS TO BE MOVING AT ABOUT 45 KTS. IF THERE ARE NO CHANGES IN FORWARD SPEED...THIS PLACES THE LEADING EDGE OF THE WAVE INTO THE EXTREME WESTERN PANHANDLES BETWEEN 01Z AND 02Z. STORMS WILL BE MOVING GENERALLY TO THE NORTH NORTHEAST...SO ANTICIPATE THE COVERAGE OF THE STORMS INCREASING AFTER 02Z ACROSS THE WESTERN CWA. IN FACT...APPEARS NAM12 INITIALIZED FAIRLY WELL AND THUS HAVE TRENDED POPS AND WEATHER GRIDS CLOSE TO THE NAM. ALSO...INCREASED POPS INTO THE 80 TO 90 PERCENT RANGE FOR MOST AREAS SOMETIME BETWEEN 00Z AND 12Z. APPEARS THE PRECIP WILL CUT OFF AROUND 12Z MONDAY. A DEEPENING SURFACE TROUGH WILL HELP THE WEST WINDS INCREASE TO NEAR WIND ADVISORY LEVELS. BASED ON THE 700MB AND SURFACE GRADIENTS...WIND SPEEDS COULD REACH 30 KNOTS WITH GUSTS IN THE 40 TO 45 KNOT RANGE. HOWEVER...FELT THAT THE FOCUS FOR TONIGHT SHOULD BE ON THE SEVERE POTENTIAL AND WILL THUS ALLOW THE MIDNIGHT SHIFT TO EVALUATE THE WIND ADVISORY THREAT. CURRENT GRIDS PEAK AT 29 KNOTS. THE DOWNSLOPING WINDS WILL ALSO PROMOTE DRY AIR ADVECTION ALONG WITH INCREASING TEMPS. WILL ALSO NEED TO MONITOR FOR INCREASING FIRE WEATHER CONCERNS...WHICH IS COVERED IN THE FIRE WEATHER SECTION BELOW. THE MAIN UPPER LOW WILL THEN EJECT EAST TOWARD THE PANHANDLES ON TUESDAY. MODELS CONTINUE TO SUGGEST A BRIEF WINDOW FOR PRECIP TUESDAY EVENING INTO WEDNESDAY MORNING...MAINLY IN THE FORM OF WRAP AROUND MOISTURE. IN ADDITION...THE LOW WILL DRAG COLDER AIR INTO THE PANHANDLES WITH 1000-500MB THICKNESSES FALLING TO AROUND 540 DAM. 850MB TEMPS ALSO FALL TO NEAR 0C MAINLY ACROSS THE WESTERN AND NORTHERN PANHANDLES. SO HAVE INCREASED POPS TO CHANCE IN THE NORTH WHERE THE BEST WRAP AROUND POTENTIAL WILL EXIST...AND MENTIONED LIGHT SNOW WITH ACCUMULATIONS EXPECTED TO REMAIN BELOW 1 INCH AT THE MOMENT. CHANGED VERY LITTLE AFTER TUESDAY AND HELD CLOSE TO GUIDANCE TEMPS. THE NEXT SHOT AT PRECIP WILL COME FRIDAY AS A SECOND UPPER SYSTEM BRUSHES THE PANHANDLES. CURRENTLY HELD OFF ON POPS BUT WILL MONITOR TRENDS AND ADJUST AS NEEDED. JJB FIRE WEATHER... THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE WESTERN PANHANDLES...THEN SPREAD EAST OVERNIGHT. A DRY AIRMASS WILL FILL IN BEHIND THE EXITING PRECIPITATION MONDAY MORNING AND COMBINE WITH STRONG WEST WINDS. WIND SPEEDS IN THE 25 TO 35 MPH RANGE WILL BE POSSIBLE ALONG WITH GUSTS NEAR 50 MPH ON MONDAY. HOWEVER...MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT. ANOTHER COOL AIRMASS WILL RETURN TUESDAY AND BRING A CHANCE FOR LIGHT SNOW. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 05/15
Hazardous weather outlook, Feb 8, 5:28 PM CST, 2 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 528 PM CST SUN FEB 8 2009 OKZ001>003-TXZ001>020-091200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 528 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SOUTHWEST TEXAS PANHANDLE UNTIL 10 PM... THUNDERSTORMS WILL MOVE ACROSS THE PANHANDLES THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS AS THE PRIMARY THREAT ALONG WITH MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN... ON MONDAY...A DEEPENING LOW IN WESTERN KANSAS WILL TIGHTEN THE PRESSURE GRADIENT. AS A RESULT...STRONG WESTERLY WINDS MAY EXCEED WIND ADVISORY CRITERIA WITH WINDS GUSTING TO NEAR 50 MPH. IN ADDITION...THE STRONG WINDS ALONG WITH DECREASING RELATIVE HUMIDITY VALUES WILL LEAD TO ELEVATED FIRE WEATHER CONCERNS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE ACTIVATION THROUGH THIS EVENING. GOEHRING
In the hours before
Special weather statement, Feb 8, 7:04 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 704 PM CST SUN FEB 8 2009 TXZ011-016-090130- DEAF SMITH TX-OLDHAM TX- 704 PM CST SUN FEB 8 2009 ...LINE OF STRONG THUNDERSTORMS IN DEAF SMITH AND OLDHAM COUNTIES... AT 704 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 25 MILES WEST OF GLENRIO TO 33 MILES SOUTHWEST OF BOOTLEG MOVING EAST AT 40 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN DEAF SMITH AND OLDHAM COUNTIES...INCLUDING THE CITIES OF HEREFORD AND VEGA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY... LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LG
Special weather statement, Feb 8, 7:57 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 757 PM CST SUN FEB 8 2009 TXZ006-011-090230- HARTLEY TX-OLDHAM TX- 757 PM CST SUN FEB 8 2009 ...LINE OF STRONG THUNDERSTORMS IN HARTLEY AND OLDHAM COUNTIES... AT 757 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF ROMERO TO 12 MILES SOUTHWEST OF ADRIAN MOVING EAST AT 30 MPH. WINDS TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN HARTLEY AND OLDHAM COUNTIES...INCLUDING THE CITY OF VEGA... SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 7:15 PM CST | Severe Thunderstorm Warning | AMA | Deaf Smith | 60 min |
| Feb 8, 9:04 PM CST | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Hutchinson, Moore, Oldham, Potter and 1 more | 56 min |
| Feb 9, 4:02 AM CST | Wind Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.